Heavy Rain, Webster
- When
- May 30, 12:23 PM CST to 3:23 PM CST
- Where
- Webster County, 1.47 mi NNE of Ft Dodge
- Reported by
- Mesonet
- Coordinates
- 42.520, -94.170
Storm total rainfall of 3.33 inches so far, rain still in progress.
A weak shortwave passed across the area, coincident with a low level plume of moisture. Moderate instability was in place with CAPE around 1500 J/kg but very weak flow and shear.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A weak shortwave passed across the area, coincident with a low level plume of moisture. Moderate instability was in place with CAPE around 1500 J/kg but very weak flow and shear. While this meant that storms generally remained sub severe, the storms were also slow moving. One storm that set up over Fort Doge resulted in heavy rain with over three inches observed in one hour. Flooding occurred throughout the town with several road closures and a few stranded vehicles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 30, 11:48 AM CST, 35 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1248 PM CDT Tue May 30 2023 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Monday/ Issued at 312 AM CDT Tue May 30 2023 Key messaging highlights: * Prolonged warm spell with seasonal humidities * Also prolonged, generally low chances for mainly afternoon and evening showers and storms * Widespread precipitation unlikely with minimal appreciable drought impacts A very summer-like weather pattern will be locked in place into early next week with warm temperatures, weak flow through the column of the atmosphere, and generated nondescript forcing mechanisms. One current exception is early this morning however, with several MCS clusters over KS/NE, and from northwest IA into MN, driven with some kinematic support on the trailing lobe of forcing from the current ND short wave and further supported by relatively weak moisture transport in the SSW low level jet traversing the MO Valley. The storms have generally be unorganized with weak effective shear and instability continuing to diminish into the night with the loss of MLCAPEs. Some spotty weak convection may advect or re-develop into western sections early this morning until the low level jet support weakens, and our attention turns to the potential for re-development later today. The models suggest the aforementioned ND short wave should only be entering MN by this afternoon with its trailing lobe of support now into central IA. The better low level theta-e axis and instability should ooze a bit farther east into IA by this afternoon with uncapped 1500-2500 J/kg MLCAPEs. Although there is little low level focus with fairly uniform light southerly surface flow, the large scale support and uncapped airmass suggests additional development into peak heating of the afternoon. Overall the strong to severe threat is low, although steep low level lapse rates and weak effective shear would support a few strong storms with wind and microburst potential, and mainly west. Similar to what is presently occurring, a weak low level jet may support what storms do form into the evening, but any convection should again diminish into the night as low levels stabilize. The airmass will be relatively unchanged into tomorrow, with another similar convective cycle possibly later Wednesday into Wednesday evening, possibly driven by a weak short wave now moving out of the Four Corners region reaching the MO Valley by peak heating tomorrow. The severe weather potential would again be low, with isolated strong storms with gusty winds possible due to weak deep shear and steeper low lapse rates. Looking further ahead, this diurnally focused afternoon/early evening weak convection cycle will likely persist through the week. With little airmass change, temps will remain warm and above normal. Although confidence in details is low with nebulous and ill- defined focusing mechanisms, the generally uncapped weak/moderate instability airmass will remain in place. The mean wind and effective shear will rarely exceed 20kts for at least several days, so the severe weather potential will remain low with isolated very heavy rains some concern. Although the moisture parameter space is seasonal and not extreme, any healthy convection will be slow moving and could lead to isolated heavy rains. The coverage will likely be quite limited however with appreciable drought recovery not anticipated. Looking very late in the period (late Monday) or just beyond, these precip chances may be aided by another back door cool front passage. The models are not in great agreement with the strength of the eastern upper low, but do suggest a stronger western Great Lakes/Ontario surface high with northeasterly low level flow and reduced low level moisture through the Upper MS Valley into IA by next week. && .AVIATION.../For the 18Z TAFS through 18Z Wednesday afternoon/ Issued at 1248 PM CDT Tue May 30 2023 Cumulus clouds have been developing late this morning across central Iowa and have largely been above FL050 and should remain VFR until dissipating this evening. In addition, a lone thunderstorm has formed west of FOD and will pass over the site shortly and may bring a brief period of IFR or lower restrictions. Additional isolated storms are possible this afternoon and evening with VCTS mentions at FOD and MCW. Future issuances or amendments may be needed as confidence is low to include any other mention at this time. Winds through much of the period will be from a southerly direction at 10-20 kts this afternoon before decreasing into this evening. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Small AVIATION...Castillo/Ansorge
Hazardous Weather Outlook National Weather Service Des Moines IA 344 AM CDT Tue May 30 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-310845- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 344 AM CDT Tue May 30 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and tonight A few isolated, non-severe thunderstorms this morning, mainly northwest. Scattered thunderstorms redevelop this afternoon into this evening. While the overall severe storm risk is low, there is a chance for a strong to severe storm mainly northwest and west with gusty winds or hail the main hazards. Additionally, due to the expected slow movement of the thunderstorms, localized ponding of water in low lying and poor drainage areas may occur in storms that track over urban areas. .DAYS TWO THROUGH SEVEN...Wednesday through Monday There will be continued chances for scattered thunderstorms through Sunday with peak chances during the afternoon and evening hours. The overall severe risk is low for the week but the hydro threat with localized ponding of water, especially in urban areas will remain. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today but storm and rainfall reports are always appreciated.
The Des Moines radar (KDMX), 95 km away, was scanning. The volume nearest the first event began at 18:22 UTC.
3 heavy rain, 2 flash flood, 1 hail. Local standard time, as filed.
Storm total rainfall of 3.33 inches so far, rain still in progress.
Storm total rainfall of 3.28 inches so far, rain still in progress.
A one hour rainfall of 3.54 inches with rain still in progress.
Road closure on N 3rd street due to water collecting on roads.
Nickel sized hail. Reports of tree limbs of unknown size down in town.
Street flooding at intersection of 6th Ave and 13th St, water up to bumper of car. Other flooded areas included 5th Ave N and 15th St, the 1200 block of Central Ave, and at least 3 bridges in town.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093437, 1093438, 1093439, 1093386, 1093381, 1093390.